Texas, 2013

Damaging Wind in Texas, June 20, 2013

June 20, 2013 · NWS MAF · 1 event in 1 county or zone

An upper ridge was over the region with upper level disturbances that moved over the area providing lift. There was good low-level moisture and instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was over the region with upper level disturbances that moved over the area providing lift. There was good low-level moisture and instability. These conditions resulted in strong winds across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 20, 5:33 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 20, 5:33 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
633 PM CDT THU JUN 20 2013

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO WILL IMPACT THE KCNM
TERMINAL THROUGH 01Z WITH TEMPO MVFR CONDITIONS. A COMPLEX OF
THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND EXTREME WEST TEXAS
WILL SLOWLY MOVE EAST THIS EVENING. CONFIDENCE WAS NOT HIGH
ENOUGH AT THIS TIME TO MENTION AT ANY OF THE OTHER TERMINALS AS
THEY MAY DISSIPATE BEFORE REACHING THEM. WILL CONTINUE TO MONITOR
THIS EVENING. OTHERWISE TEMPO OR PREVAILING MVFR VISIBILITIES
IS EXPECTED AT KMAF...KINK...KHON IN THE 12Z TO 16Z FRIDAY TIME
FRAME. GENERALLY SOUTHEAST WINDS OF 15 TO 25 MPH AND GUSTY ARE
EXPECTED THROUGH MUCH OF THE NIGHT BEFORE DIMINISHING SLIGHTLY TO
10 TO 20 MPH LATE TONIGHT AND EARLY FRIDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 216 PM CDT THU JUN 20 2013/

DISCUSSION...

ALTHOUGH WE ARE UNDER THE INFLUENCE OF AN UPPER RIDGE, IT WILL REMAIN
CENTERED OVER MEXICO WITH WEAK SOUTHWESTERLY FLOW ALOFT PREVAILING
BETWEEN THE UA RIDGE AND A SEMI PERMANENT UA TROUGH OVER THE WESTERN
CONUS.  SHORTWAVE TROUGHS WILL CONTINUE TO GRAZE THE AREA TODAY
THROUGH SUNDAY ON THE NORTHERN PERIPHERY OF THE UPPER RIDGE.
THEREFORE, SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHEAST NEW MEXICO AND THE HIGHER TERRAIN OF WEST TEXAS THE NEXT
FEW DAYS WITHIN A HIGHER THETA E AXIS.  WEAK FLOW ALOFT WILL LIMIT
HOW FAR EAST THESE THUNDERSTORMS TRAVEL EACH EVENING/OVERNIGHT, BUT
ADDITIONAL THUNDERSTORM DEVELOPMENT ON OUTFLOW BOUNDARIES COULD
RESULT IN AT LEAST ISOLATED THUNDERSTORMS ON ANY GIVEN NIGHT WELL
INTO THE PERMIAN BASIN, STOCKTON PLATEAU, IF NOT THE BIG BEND
REGION.  INSTABILITY IS NOT QUITE AS HIGH TODAY AS YESTERDAY, AND 0
TO 6 KM BULK SHEAR IS NOT AS STRONG EITHER.  STILL, INSTABILITY
AND MID LEVEL LAPSE RATES AROUND 7.5 C/KM SHOULD BE SUFFICIENT FOR
A FEW SEVERE STORMS.  DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY THREATS, ALONG WITH LOCALLY HEAVY RAINFALL.

HAVE TAPERED POPS DOWN MONDAY AND TUESDAY SINCE THERE ARE COMPETING
IDEAS ON WHERE, AND HOW STRONG, THE UA RIDGE WILL BE.  FROM
WEDNESDAY ONWARD THOUGH THE UA RIDGE IS PROGGED TO STRENGTHEN OVER
NEW MEXICO, THEN TAKE UP RESIDENCE OVER THE FOUR CORNERS AREA.
SINCE SOUTHEAST NEW MEXICO AND WEST TEXAS WILL BE UNDER
NORTHEASTERLY FLOW ALOFT ON THE EASTERN SIDE OF THE RIDGE, RAIN
CHANCES LOOK PRETTY BLEAK WEDNESDAY THROUGH FRIDAY.  TEMPERATURES
WILL ALSO SPIKE AS HEIGHTS/THICKNESSES RISE OVER THE REGION, WITH
READINGS A GOOD 5 TO 10 DEGREES ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 72  95  71  96  /  20  20  10  10
BIG SPRING TX              73  96  72  96  /  10  10  10   0
CARLSBAD NM                70 100  70 101  /  30  20  20  20
DRYDEN TX                  75  96  76  97  /  10  10  10   0
FORT STOCKTON TX           73  96  73  97  /  20  20  10  10
GUADALUPE PASS TX          69  95  70  96  /  30  30  30  20
HOBBS NM                   69  96  69  97  /  40  20  20  20
MARFA TX                   62  91  61  90  /  20  20  20  30
MIDLAND INTL AIRPORT TX    72  95  72  96  /  20  20  10   0
ODESSA TX                  72  95  74  95  /  20  20  10  10
WINK TX                    73  99  73 100  /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27/67
Hazardous weather outlook, Jun 20, 1:03 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT THU JUN 20 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
203 PM CDT THU JUN 20 2013 /103 PM MDT THU JUN 20 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
GENERALLY ALONG AND WEST OF A LAMESA TO FORT STOCKTON TO BIG BEND
LINE. ANY THUNDERSTORMS THAT DO DEVELOP MAY BE ACCOMPANIED BY LARGE
HAIL...DAMAGING WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH
SUNDAY FOR MAINLY SOUTHEAST NEW MEXICO AND THE HIGHER TERRAIN
REGIONS. LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING AND
HEAVY RAINFALL WILL ALL BE POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FOR THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 20, 4:21 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             CARLSBAD                32.40N 104.24W
06/20/2013  E1.50 INCH       EDDY               NM   PUBLIC

&&

05
Special weather statement, Jun 20, 4:26 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
526 PM CDT THU JUN 20 2013

NMZ029-202300-
NORTHERN LEA COUNTY-
426 PM MDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTH CENTRAL LEA COUNTY UNTIL 500 PM MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER
OPEN COUNTRY OF EXTREME NORTH CENTRAL LEA COUNTY...20 MILES
NORTHWEST OF TATUM AT 425 PM MDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3344 10357 3357 10368 3357 10331
TIME...MOT...LOC 2225Z 236DEG 23KT 3356 10355
Special weather statement, Jun 20, 4:37 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT THU JUN 20 2013

NMZ028-202315-
EDDY COUNTY PLAINS-
437 PM MDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL EDDY COUNTY UNTIL 515 PM MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER CARLSBAD
NORTH AT 438 PM MDT...MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

LAT...LON 3262 10406 3241 10396 3232 10429 3249 10437
TIME...MOT...LOC 2238Z 248DEG 10KT 3244 10423
Special weather statement, Jun 20, 5:10 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT THU JUN 20 2013

TXZ057-058-074-210015-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
610 PM CDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CULBERSON AND NORTHWESTERN REEVES COUNTIES UNTIL 715 PM
CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM NORTH CENTRAL
CULBERSON COUNTY TO CENTRAL CULBERSON COUNTY AT 608 PM CDT...MOVING
EAST AT 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND WIND GUSTS TO 50 MPH. THESE STORMS ARE EXPECTED TO
MOVE THROUGH EASTERN CULBERSON COUNTY AND INTO WESTERN REEVES
COUNTY BY 715 PM. ADDITIONAL STRENGTHENING IS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

LAT...LON 3199 10399 3129 10396 3118 10451 3199 10446
TIME...MOT...LOC 2308Z 231DEG 12KT 3195 10440 3132 10443

05
Local storm report, Jun 20, 5:19 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             5 E CARLSBAD            32.40N 104.15W
06/20/2013  E1.75 INCH       EDDY               NM   TRAINED SPOTTER

            ON HIGHWAY 62/180/

&&

05
Local storm report, Jun 20, 5:33 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
633 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
06/20/2013                   EDDY               NM   TRAINED SPOTTER

            CURB TO CURB STREET FLOODING IN NORTHWEST CARLSBAD.

0550 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
06/20/2013                   EDDY               NM   PUBLIC

            STREETS FLOODED TO TOP OF CURBS.

&&

05

The radar

The El Paso radar (KEPZ), 179 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
June 20, 6:13 PM CST to 6:14 PM CST
Where
Culberson County, 5 mi S of Pine Spgs
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.808, -104.800

A thunderstorm moved across Culberson County and produced a 62 mph wind gust eleven miles south southwest of McKittrick Canyon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455087.